Alert archive / Montana / Tornado Warnings in 2008

Tornado Warning 5, NWS Glasgow, MT

July 26, 2008Phillips County, Montana

NWS Glasgow, MT issued this tornado warning at Jul 26, 2008, 5:57 PM MDT for Phillips County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2008, 5:57 PM MDT (23:57 UTC)
Expired
Jul 26, 2008, 6:31 PM MDT
In force
34 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 116 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 2:41 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 12.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2008-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2008-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2124 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KGGW 262357
TORGGW
MTC071-270100-
/O.NEW.KGGW.TO.W.0005.080726T2357Z-080727T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
557 PM MDT SAT JUL 26 2008

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

* UNTIL 700 PM MDT.

* AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES
  SOUTHWEST OF FOURCHETTE...OR 48 MILES NORTH OF WINNETT...MOVING
  EAST AT 27 MPH.

* THE TORNADO WILL REMAIN OVER...
  RURAL AREAS OF SOUTHERN PHILLIPS COUNTY...
  RURAL AREAS OF SOUTHEASTERN PHILLIPS COUNTY.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR NORTHEAST MONTANA.

LAT...LON 4776 10820 4780 10748 4763 10768 4763 10770
      4761 10771 4755 10779 4756 10793 4759 10797
      4760 10808 4759 10815 4760 10825
TIME...MOT...LOC 2357Z 279DEG 32KT 4766 10804

$$

VALONE
WEATHER.GOV/GLASGOW
1 follow-up statement
000 
WWUS55 KGGW 270031
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
631 PM MDT SAT JUL 26 2008

MTC071-270039-
/O.CAN.KGGW.TO.W.0005.000000T0000Z-080727T0100Z/
PHILLIPS-
629 PM MDT SAT JUL 26 2008

...THE TORNADO WARNING FOR SOUTHERN PHILLIPS COUNTY IS CANCELLED...

AT 624 PM MDT...WEATHER SERVICE DOPPLER RADAR NO LONGER INDICATED 
ROTATION WITHIN A SEVERE THUNDERSTORM IN SOUTHERN PHILLIPS COUNTY. 
THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED. A SEVERE 
THUNDERSTORM WARNING IS STILL IN EFFECT FOR THIS STORM. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR NORTHEAST MONTANA.

LAT...LON 4776 10820 4780 10748 4763 10768 4763 10770
      4761 10771 4755 10779 4756 10793 4759 10797
      4760 10808 4759 10815 4760 10825
TIME...MOT...LOC 0029Z 277DEG 24KT 4763 10771

$$

VALONE
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 26, 2:17 PM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 26, 2:17 PM MDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
217 PM MDT SAT JUL 26 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
SEVERE THUNDERSTORMS POSSIBLE IN THE CWA TONIGHT THROUGH MONDAY.

ALL EYES THIS AFTERNOON ARE ON THE CONVECTIVE POTENTIAL FOR THIS
AFTERNOON AND EVENING. MODELS APPEAR TO BE A BIT TOO SLOW WITH IT/S
FORWARD SPEED. BIGGEST LIMITING FACTOR IS THE CAP OVER THE AREA.
ACTIVITY SHOULD WANE A BIT OVERNIGHT BUT AXIS OF INSTABILITY REMAINS
OVER THE AREA INTO SUNDAY. WITH CAPES OVER 1000 J/KG OVER THE
AREA...THERE STILL REMAINS THE POSSIBILITY OF SEVERE TSTORMS BUT THE
SHEAR MAY WEAKEN ON SUNDAY. SURFACE TROUGH DOES NOT LOOK TO EXIT
AREA UNTIL MONDAY (LATEST WITH NAM SOLUTION). THE EASTERN ZONES LOOK
TO BE MORE PRIMED MONDAY...BUT THE MORE CONSISTENT GFS IS SHOWING
THE SURFACE TROUGH TO BE EAST OF THE CWA BY 00Z TUESDAY. JAMBA

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
12Z GFS/ECMWF/CANADIAN ALONG WITH GFS ENSEMBLE MEMBERS ALL AGREE
FAIRLY WELL WITH THE SYNOPTIC PATTERN THROUGH WEDNESDAY. WEDNESDAY
NIGHT AND BEYOND THE MODELS THEN DIVERGE AS THEY ATTEMPT TO BRING
THE GULF OF ALASKA TROUGH ONSHORE.

SHORTWAVE RIDGING BUILDS IN MONDAY NIGHT BEHIND DEPARTING
SHORTWAVE TROUGH. LOWERED SKY COVER MONDAY NIGHT AND TUESDAY BASED
ON RISING HEIGHTS AND LOW MEAN LAYER RELATIVE HUMIDITY
VALUES...WHICH DOES NOT SUPPORT MUCH CLOUD COVER. ANOTHER PACIFIC
SHORTWAVE TROUGH QUICKLY APPROACHES WEDNESDAY NIGHT. UPPER HEIGHT
FALLS AND A LEE SIDE SURFACE TROUGH SUPPORT THUNDERSTORM DEVELOPMENT.
THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY BEFORE
THE TROUGH AXIS SWINGS THROUGH AND DRIVES THE SURFACE TROUGH TO
THE EAST.

THE ONLY CHANGES WERE THE AFOREMENTIONED SKY GRIDS. OTHERWISE THE
REMAINDER OF THE GRIDS HANDLE THE SITUATION WELL. AJZ

PREVIOUS SHORT TERM DISCUSSION...
THERE IS GENERAL AGREEMENT IN THE INITIAL PERIODS OF EXTENDED
MODELS. AN UPPER SHORTWAVE WILL BE EXITING THE REGION MONDAY NIGHT
WITH THE POSSIBILITY OF DIMINISHING THUNDERSTORMS FROM THE
PREVIOUS AFTERNOON. INHERITED POPS ARE VERY APPROPRIATE FOR MONDAY
NIGHT. AMPLIFIED UPPER RIDGING TUESDAY WILL LIKELY MAINTAIN DRY
CONDITIONS. HOWEVER MODELS SHOW A TROUGH PUSHING INTO THE
NORTHWEST LATE TUESDAY. UPPER FLOW WILL TURN SOUTHWEST AS A FRONT
PASSES THROUGH THE CWA OVERNIGHT...GENERATING A CHANCE FOR STORMS
INTO WEDNESDAY. RIDGING MOVES IN WEDNESDAY NIGHT BUT THEN THE
MODELS BEGIN TO DIFFER IN TREATMENT OF ANOTHER TROUGH MOVING INTO
CANADA. WILL GO CONSERVATIVE FOR NOW AND MAINTAIN A WEAK RIDGE IN
THE LATER PERIODS. EXTENDED PERIOD TEMPERATURES WILL REMAIN AT OR
ABOVE NORMAL. SCT

&&

.AVIATION...
PREDOMINANTLY VFR TONIGHT AND SUNDAY. THUNDERSTORMS ARE POSSIBLE
TONIGHT AND THEN AGAIN SUNDAY AFTERNOON...SOME OF WHICH COULD BE
SEVERE...AND TEMPORARILY PRODUCE MFVR CONDITIONS. THE WIND WILL BE
OUT OF THE EAST AT 10 TO 20KT WITH HIGHER GUSTS OF VARIABLE
DIRECTION IN AND AROUND ANY THUNDERSTORMS. AJZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 26, 3:37 AM MDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
337 AM MDT SAT JUL 26 2008

MTZ016>027-059>062-270945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
337 AM MDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER WAVE MOVING TOWARD THE REGION IS EXPECTED TO TRIGGER SOME
THUNDERSTORMS TODAY...SOME OF WHICH MAY BE SEVERE DURING THE EVENING.
THE BEST CHANCES FOR THIS TO OCCUR ARE SOUTH AND WEST OF A LINE
FROM MALTA TO SIDNEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY...A BETTER COVERAGE OF THUNDERSTORMS ARE EXPECTED. SOME
OF THESE AGAIN MAY BE SEVERE AND BE MORE WIDESPREAD ACROSS THE
AREA COMPARED TO TODAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 26, 4:44 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
444 PM MDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             20 NNW WINNETT          47.27N 108.51W
07/26/2008  E0.75 INCH       PETROLEUM          MT   CO-OP OBSERVER

            ALMOST COVERED THE GROUND

&&

MATTM
Local storm report, Jul 26, 4:59 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
459 PM MDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             10 S ZORTMAN            47.77N 108.53W
07/26/2008  E1.00 INCH       PHILLIPS           MT   PUBLIC

&&

MATTM
Local storm report, Jul 26, 5:20 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
520 PM MDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             15 S DODSON             48.18N 108.24W
07/26/2008  E1.00 INCH       PHILLIPS           MT   NWS EMPLOYEE

&&

MATTM
Local storm report, Jul 26, 5:26 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GLASGOW MT
526 PM MDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             20 NNW WINNETT          47.27N 108.51W
07/26/2008  E0.75 INCH       PETROLEUM          MT   CO-OP OBSERVER

            ALMOST COVERED THE GROUND...COORECTED FOR TIME OF HAIL

0452 PM     HAIL             10 S ZORTMAN            47.77N 108.53W
07/26/2008  E1.00 INCH       PHILLIPS           MT   PUBLIC

            COORECTED FOR TIME OF HAIL

&&

MATTM
Local storm report, Jul 26, 5:41 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
541 PM MDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             22 SW MALTA             48.13N 108.21W
07/26/2008  E0.50 INCH       PHILLIPS           MT   NWS EMPLOYEE

            1/2 INCH HAIL COVERING THE GROUND TO A DEPTH OF 1 1/2
            INCH.

&&

MATTM
Local storm report, Jul 26, 5:54 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
554 PM MDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             8 SE LANDUSKY           47.82N 108.50W
07/26/2008  E1.00 INCH       PHILLIPS           MT   TRAINED SPOTTER

            3/4 INCH TO INCH HAIL COVERING THE GROUND BETWEEN MILE
            MARKER 134 AND 135 ON HWY 191.

&&

MATTM

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:57 PM MDTSevere Thunderstorm WarningGGWPetroleum40 min
Jul 26, 4:34 PM MDTSevere Thunderstorm WarningGGWPhillips56 min
Jul 26, 4:39 PM MDTSevere Thunderstorm WarningGGWPhillips66 min
Jul 26, 5:27 PM MDTSevere Thunderstorm WarningGGWPhillips63 min

Nearby

Tornado Warnings in Montana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.